Texas, 2014

Hail in Texas, February 20, 2014

February 20, 2014 · NWS HGX · 1 event in 1 county or zone

A late afternoon mail producing severe thunderstorm developed ahead of a strong cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A late afternoon mail producing severe thunderstorm developed ahead of a strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Feb 20, 4:07 PM CST, 55 minutes earlier.

Area forecast discussion, Feb 20, 4:07 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
407 PM CST THU FEB 20 2014

.DISCUSSION...
A THIN LINE OF RAGGED CONVECTION ADVANCING ACROSS THE NORTH
CENTRAL CWA...WITH ANOTHER CONVECTIVE BAND EXTENDING ALONG THE
HIGHWAY 59 CORRIDOR FORM THE CITY BACK INTO FORT BEND THAT PRODUCED
HALF INCH DIAMETER HAIL IN RICHMOND A HALF AN HOUR AGO. IT APPEARS
THAT THE MID-LEVEL CAP IS HOLDING JUST ENOUGH FOR THE MAJORITY OF
THESE STORMS TO REMAIN JUST QUARTER TO HALF INCH RAIN PRODUCERS
AND SPIT OUT OCCANSIONAL LIGHTNING. THE MAJORITY OF RAIN AND
ISOLATED THUNDER ACTIVITY WILL BE SHUNTED OVER THE SOUTHEASTERN
FORECAST AREA FROM NOW THROUGH AROUND SUNSET. THE PRE-FRONTAL
TROF IS JUST MOVING INTO THE NORTHWESTERN FORECAST AREA...WITH THE
LAGGING MAIN COLD FRONT CURRENTLY MOVING OVER THE I-35 CORRIDOR.
THIS FRONT WILL REACH THE NORTHERN FRINGES OF THE CWA IN THE NEXT
COUPLE OF HOURS AND BE OFFSHORE AROUND MIDNIGHT. THUS...WITH THE
STRONG NORTHERLIES MIXING DOWN OVER THE RELATIVELY WARMER NEARSHORE
WATERS...A SHORT FUSE EARLY FRIDAY MORNING COASTAL COUNTY WIND
ADVISORY IS IN EFFECT.

THE PROGRESSIVE 5H TROUGH AXIS WILL BE EAST OF THE STATE PAST
MIDNIGHT...HIGH PRESSURE CELL BUILDING DOWN OVER THE REGION WILL
SCOUR OUT ANY REMAINING SOUTHEASTERN WATER PRECIPITATION BY
SUNRISE. TOMORROW'S WEATHER WILL BE COOLER AND LESS HUMID...BUT
NOT OVERLY SO. SLIGHTLY ABOVE NORMAL WARMTH INTO THE LOWER 70S
INLAND...CHILLER WITH NO FOG FOR THE COMMENCEMENT OF GALVESTON'S
MARDI GRAS. PARTIALLY CLOUDY FRIDAY EVENING WITH A EAST TO
SOUTHEASTERLY BREEZE...EVENING TEMPERATURES WILL COOL INTO THE MID
TO UPPER 50S ON THE ISLAND TO KICK OFF THE FESTIVITIES. HIGH
PRESSURE WILL DOMINATE THE EARLY WEEKEND WEATHER PATTERN...MINOR
DAY-TO-DAY WARMTH INTO THE MEAN LOWER TO MIDDLE 70S WITH EARLY
MORNING SWARMING FROM TOMORROW'S LOW TO MID 40S INLAND (AROUND
50F AT COAST)...TO UPPER 50S TO LOWER 60S BY SUNDAY MORNING.
PARTLY BECOMING MOSTLY CLOUDY GOING INTO THE EARLY PART OF NEXT
WEEK AS MID TO HIGH LEVEL CLOUDINESS FROM THE PACIFIC STREAMS
ACROSS IN A NEAR-ZONAL UPPER FLOW PATTERN.

MODELS DRAG IN A WEAK BOUNDARY DOWN IN BACK DOOR COLD FRONT FASHION
LATE SUNDAY...TEMPO VEER WINDS AROUND THE DIAL TO ONSHORE AGAIN BY
LATE MONDAY. BOTH THE GFS AND EURO WANT TO GENERATE NEAR COASTAL
PRECIPITATION MONDAY BUT IT'S HARD TO DETERMINE WHERE THE FOCUS
RESIDES. THIS MAY BE AS RESULT OF BETTER LOW-MID LEVEL CONVERGENCE
CREATED BY A SURFACE EAST-SOUTHEAST WIND RIDING UP AGAINST MORE OF
A SOUTHWESTERLY MID-LEVEL WIND OR IT COULD SIMPLY BE SLIGHTLY HIGHER
PVA WITH WEAK WAVES TRAVELING IN FROM THE WEST. EITHER WAY...THERE
ARE SLIGHT RAIN CHANCES WITH MORE OVERCAST MONDAY INTO TUESDAY
WITH WARMER TEMPS IN THE 70S DURING DAY/60S OVERNIGHT. A LATE
TUESDAY COLD FROPA WILL AGAIN COOL AND DRY CONDITIONS OFF THROUGH
MID-WEEK WITH A ANOTHER LATE WEEK FRONT ON FRIDAY PENCILED IN. THE
TEMP/MOISTURE FORECAST BETTER FOLLOWS THE ECMWF SOLUTION AS IT HAS
BEEN A GOOD PERFORMER OF LATE AND WENT WITH ITS SLOWER COOL/DRY
DOWN UNTIL WEDNESDAY. THUS...THE FIRST FEW MORNING'S OF THE NEW
WEEK WILL HAVE UPPER 50 TO LOWER 60 DEW POINT AIR OVERRUNNING
SHELF WATER TEMPS IN THE MID 50S. THROW IN A SOMEWHAT EASTERLY
WIND AND THE THREAT OF SEA FOG RETURNS FROM SUNDAY MORNING THROUGH
TUESDAY'S FROPA. 31

&&

.MARINE...
A COLD FRONT IS EXPECTED TO CROSS THE BAYS THIS EVENING AND THE
REST OF THE COASTAL WATERS BY 06Z. WEAK ONSHORE WINDS WILL BECOME
OFFSHORE AND INCREASE TO 20-25 KNOTS. PRIOR TO THE FRONTAL PASSAGE
...POCKETS OF DENSE SEA FOG WILL ONCE AGAIN NUDGE TOWARD THE COAST.
A DENSE FOG ADVISORY FOR THE BAYS AND NEAR SHORE WATER IS IN EFFECT
THROUGH 03Z. VISIBILITY HAS IMPROVED OVER THE UPPER REACHES OF
MATAGORDA BAY BUT WEB CAMS ON MATAGORDA ISLAND STILL SHOW PLENTY
OF FOG SO WILL MAINTAIN THE ADVISORY AS IS. A SMALL CRAFT ADVISORY
WILL BE IN EFFECT FOR ALL WATERS OVERNIGHT AS WINDS AND SEAS INCREASE.
WINDS WILL BECOME EAST ON FRIDAY AND SOUTHEAST BY FRIDAY NIGHT AS
SFC HIGH PRESSURE DRIFTS EAST OF THE STATE. ONSHORE WINDS WILL BRING
MORE MOIST AIR OVER THE COOLER SHELF WATERS AND POCKETS OF SEA FOG
WILL RETURN OVER THE WEEKEND. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      41  70  44  73  59 /  20  10  10  10  10
HOUSTON (IAH)              45  71  47  72  59 /  30  10  10  10  10
GALVESTON (GLS)            51  64  53  67  62 /  50  10  10  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 4 AM CST FRIDAY FOR THE
     FOLLOWING ZONES: BRAZORIA...CHAMBERS...GALVESTON...
     JACKSON...MATAGORDA.

GM...DENSE FOG ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
     TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST FRIDAY
     FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO
     60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60
     NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...31/43
Hazardous weather outlook, Feb 20, 12:49 PM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1249 PM CST THU FEB 20 2014

TXZ176>178-195>200-210>213-226-227-211900-
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-LIBERTY-
MADISON-MONTGOMERY-SAN JACINTO-WALKER-WALLER-WASHINGTON-WHARTON-
1249 PM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY WITH THE
PASSAGE OF A COLD FRONT. A FEW OF THE STORMS COULD PRODUCE PEA
SIZE HAIL BRIEF GUSTY WINDS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-370-375-TXZ214-235>238-211900-
BRAZORIA-CHAMBERS-GALVESTON-GALVESTON BAY-JACKSON-MATAGORDA-
MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
1249 PM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF SEA FOG...SOME DENSE...WILL CONTINUE OVER THE BAYS AND
NEARSHORE WATERS THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEA FOG MAY RETURN TO THE BAYS AND NEARSHORE WATERS LATE SATURDAY
INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ163-164-179-211900-
HOUSTON-POLK-TRINITY-
1249 PM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 8 PM...

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AS A COLD FRONT APPROACHES SOUTHEAST TEXAS. SOME OF
THE STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR
ACTIVATION.

In the hours before

Special weather statement, Feb 20, 12:45 PM CST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1245 PM CST THU FEB 20 2014

TXZ163-176-177-196-198-201915-
BRAZOS TX-WALKER TX-MADISON TX-GRIMES TX-HOUSTON TX-
1245 PM CST THU FEB 20 2014

...CLUSTER OF STRONG STORMS ALONG NORTHWEST MADISON COUNTY LINE...

AT 1243 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF
CENTERVILLE TO 10 MILES WEST OF MADISONVILLE TO 9 MILES NORTH OF
KURTEN...AND MOVING EAST AT 35 MPH.

HALF INCH HAIL AND 35 MPH WINDS WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MADISONVILLE...AUSTONIO...BEDIAS...MIDWAY AND NORTH ZULCH.

LAT...LON 3120 9539 3077 9579 3078 9609 3088 9634
      3099 9608 3107 9605 3109 9597 3109 9577
      3113 9578 3116 9573 3120 9575 3123 9573
      3127 9573 3132 9566 3136 9566 3139 9570
      3141 9566
TIME...MOT...LOC 1843Z 250DEG 34KT 3114 9602 3100 9607 3092 9625
Special weather statement, Feb 20, 1:43 PM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
143 PM CST THU FEB 20 2014

TXZ163-164-202030-
TRINITY TX-HOUSTON TX-
143 PM CST THU FEB 20 2014

...STRONG STORM NEAR KENNARD...

AT 142 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES WEST OF KENNARD...OR 14 MILES EAST OF CROCKETT...MOVING
EAST NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KENNARD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CST
THURSDAY EVENING FOR .

LAT...LON 3150 9510 3149 9511 3147 9510 3147 9506
      3144 9503 3145 9501 3142 9500 3139 9495
      3136 9495 3134 9496 3125 9524 3141 9534
      3153 9512
TIME...MOT...LOC 1942Z 240DEG 30KT 3137 9521
Special weather statement, Feb 20, 2:14 PM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
214 PM CST THU FEB 20 2014

TXZ163-164-202045-
TRINITY TX-HOUSTON TX-
214 PM CST THU FEB 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TRINITY AND EAST CENTRAL
HOUSTON COUNTIES UNTIL 245 PM CST...

AT 213 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF GROVETON...OR 16 MILES SOUTHEAST OF CROCKETT...
MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
APPLE SPRINGS...PENNINGTON AND CENTRALIA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CST
THURSDAY EVENING FOR TRINITY...POLK AND HOUSTON COUNTIES.

LAT...LON 3139 9495 3135 9496 3134 9495 3133 9490
      3129 9490 3129 9488 3126 9490 3123 9486
      3120 9486 3106 9527 3122 9536 3142 9500
TIME...MOT...LOC 2013Z 242DEG 29KT 3118 9524

DR
Local storm report, Feb 20, 3:22 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
322 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             RICHMOND                29.58N  95.77W
02/20/2014  E0.50 INCH       FORT BEND          TX   EMERGENCY MNGR

&&

EVENT NUMBER HGX1400040

PK
Special weather statement, Feb 20, 4:24 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
424 PM CST THU FEB 20 2014

TXZ177>179-199-200-202315-
POLK TX-WALKER TX-LIBERTY TX-SAN JACINTO TX-MONTGOMERY TX-
424 PM CST THU FEB 20 2014

...SPECIAL WEATHER STATEMENT...

AT 423 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WILLIS...MOVING EAST AT 25 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CONROE...CLEVELAND...WILLIS...SHEPHERD...PANORAMA VILLAGE...
SHENANDOAH...CUT AND SHOOT...NEW WAVERLY...COLDSPRING...GOODRICH...
NORTH CLEVELAND...WOODLOCH...LAKE CONROE DAM...PORTER HEIGHTS...
CHATEAU WOODS AND EVERGREEN.

LAT...LON 3010 9532 3031 9567 3064 9540 3061 9483
TIME...MOT...LOC 2223Z 265DEG 24KT 3040 9546
Special weather statement, Feb 20, 4:28 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
428 PM CST THU FEB 20 2014

TXZ199-200-213-202300-
HARRIS TX-LIBERTY TX-MONTGOMERY TX-
428 PM CST THU FEB 20 2014

...SPECIAL WEATHER STATEMENT...

AT 426 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ATASCOCITA...OR NEAR HUMBLE...MOVING EAST NORTHEAST AT 30 MPH.

A STORM SPOTTER REPORTED HALF INCH DIAMETER HAIL AND VERY HEAVY
RAIN. WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUMBLE...ALDINE...KINGWOOD...BARRETT...GREATER GREENSPOINT...
CROSBY...LAKE HOUSTON DAM...BUSH INTERCONTINENTAL AIRPORT...
ATASCOCITA...EAST LITTLE YORK / HOMESTEAD...LAKE HOUSTON...SHELDON...
EAST HOUSTON...SETTEGAST...HUNTERWOOD AND HOUSTON GARDENS.

LAT...LON 2982 9527 2995 9542 3017 9502 2989 9496
      2988 9498 2987 9498 2985 9495
TIME...MOT...LOC 2226Z 244DEG 50KT 2994 9524

The radar

The Houston radar (KHGX), 39 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harris

When
February 20, 5:02 PM CST
Where
Harris County, 1.78 mi NNE of Baytown Humphrey Arp
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
29.803, -94.936

Quarter size hail was observed in the Baytown area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502158.